Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS Philadelphia/Mount Holly

June 5, 2011Berks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 5, 2011, 7:44 PM EDT for Berks County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2011, 7:44 PM EDT (23:44 UTC)
Expired
Jun 5, 2011, 8:45 PM EDT
In force
61 min
Issued by
NWS Philadelphia/Mount Holly

County Berks County, PA

The radar

The Philadelphia radar (KDIX), 161 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WWUS81 KPHI 052344
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
744 PM EDT SUN JUN 5 2011

PAZ060-060045-
BERKS PA-
744 PM EDT SUN JUN 5 2011

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT BERKS COUNTY...

AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF STRONG THUNDERSTORMS 36 MILES WEST OF LEHIGHTON...MOVING 
SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR STRAUSSTOWN... 
PORT CLINTON AROUND 830 PM...BERNVILLE AND CENTERPORT AROUND 845 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4052 7637 4052 7630 4054 7618 4056 7615
      4058 7609 4060 7605 4059 7603 4063 7600
      4046 7580 4028 7608 4051 7640

$$

HAYES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 5, 6:42 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 5, 6:42 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
642 PM EDT SUN JUN 5 2011

.SYNOPSIS...
WEAK HIGH PRESSURE IS FORECAST TO INFLUENCE OUR REGION DURING
MUCH OF THE NEW WEEK. A FRONTAL BOUNDARY FROM THE NORTHWEST IS
EXPECTED TO DROP INTO OUR REGION ON FRIDAY AND IT SHOULD REMAIN IN
OUR VICINITY OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE WIDELY SCATTERED CONVECTION DEVELOPING OVER THE POCONOS HAS
BECOME DEEP ENOUGH FOR LIGHTNING. THE FORECAST WAS UPDATED TO
INCLUDE THUNDER FOR THE SOUTHERN POCONOS...LEHIGH VALLEY AND
NORTHWEST NEW JERSEY THIS EVENING.

THE ABOVE AREAS CLEARED THIS AFTERNOON...ALLOWING HEATING TO PUSH
TEMPERATURES TO CONVECTIVE VALUES. THE CUMULUS FIELD DEVELOPED ON
A SURFACE TROUGH THAT EXTENDED FROM NORTHEAST PENNSYLVANIA INTO
WESTERN VIRGINIA. ISOLATED SHOWERS DEVELOPED FIRST...BUT THE
UPDRAFTS BECAME STRONG ENOUGH TO ALLOW STORM TOPS TO REACH MINUS
20 CELSIUS. WITH ICE IN THE CLOUD...CHARGE SEPARATION LED TO
ISOLATED THUNDER.

ALL OF THIS HAS OCCURRED AHEAD OF A SHORT WAVE ACROSS WESTERN NEW
YORK STATE. SINCE WESTERN AREAS ARE MARGINALLY UNSTABLE...AND THE
APPROACHING SHORT WAVE SHOULD HELP WEAKEN THE MID LEVEL CAP IN
PLACE...A CHANCE OF THUNDER WAS INSERTED INTO MOST OF THE LEHIGH
VALLEY...AS WELL AS THE POCONOS AND NORTHWEST NEW JERSEY.
SOUTHEAST OF THIS AREA...THE MID LEVEL CAP SHOULD REMAIN IN PLACE
AS HEATING AS NOT BEEN AS EXTENSIVE AS FURTHER WEST. NO MENTION OF
THUNDER WAS INCLUDED ELSEWHERE.

THE POTENTIAL FOR THUNDER SHOULD END WITH THE PASSING OF THE SHORT
WAVE...WHICH SHOULD OCCUR BEFORE 0300 UTC MONDAY. THE SHOWER CHANCES
WILL CONTINUE BEYOND THIS. LOWS WERE BASED MAINLY ON A MOS BLEND.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
FROM MONDAY THROUGH TUESDAY NIGHT, A MID LEVEL LOW IS FORECAST TO
LINGER OVER THE WESTERN NORTH ATLANTIC AS A MID LEVEL HIGH REMAINS
OVER THE SOUTH CENTRAL STATES. AS A RESULT, OUR REGION WILL BE
UNDER A NORTHWEST FLOW. ON WEDNESDAY, THE LOW IS EXPECTED TO DRIFT
FARTHER OUT TO SEA WITH THE RIDGE EXPANDING NORTHEASTWARD TOWARD
OUR REGION.

MONDAY SHOULD BE A DRY DAY IN MUCH OF EASTERN PENNSYLVANIA, NEW
JERSEY, DELAWARE AND NORTHEASTERN MARYLAND. HOWEVER, A LINGERING
BOUNDARY MAY TOUCH OFF ISOLATED RAIN SHOWERS AND AFTERNOON
THUNDERSTORMS. AS A RESULT, WE WILL KEEP THE SLIGHT CHANCE POPS IN
THE FORECAST.

A WEAK MID LEVEL SHORT WAVE IS EXPECTED TO DROP OVER OUR REGION
ON TUESDAY AFTERNOON. THE 1200 UTC GUIDANCE IS SUGGESTING SLIGHT
CHANCE POPS FOR OUR NORTHERN AND CENTRAL COUNTIES AT THAT TIME.

AS THE RIDGE BEGINS TO BUILD TOWARD OUR REGION ON WEDNESDAY,
TEMPERATURES AT 850 HPA ARE EXPECTED TO RISE NEAR +20C. IT APPEARS
AS THOUGH MOST OF OUR FORECAST AREA WILL REACH THE LOWER 90S ON
WEDNESDAY AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MID-LEVEL RIDGING CENTERED OVER THE SOUTHEAST PORTIONS OF THE
COUNTRY WEDNESDAY NIGHT INTO THURSDAY WILL EVENTUALLY PUSH FURTHER
SOUTH AS A CUTOFF LOW MOVES SOUTH FROM EASTERN CANADA...BEFORE
MOVING OVER THE COASTAL WATERS OF NOVA SCOTIA LATER IN THE
WEEKEND. THIS BASICALLY MEANS THE HOT PATTERN SETTING ITSELF UP
FOR MIDWEEK WILL END BY THE END OF THE WORK WEEK. AT THE SURFACE,
A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION FROM THE WEST
THURSDAY NIGHT AND FRIDAY BEFORE BECOMING QUASI-STATIONARY JUST TO
OUR SOUTH SATURDAY AND SUNDAY. SO THE LONG-TERM PERIOD WILL BEGIN
HOT, THEN TURN MORE SEASONABLE AFTER SHOWERS AND THUNDERSTORMS
MOVE THROUGH THE AREA LATER THURSDAY AND FRIDAY. THE PROSPECT FOR
SHOWER ACTIVITY NEXT WEEKEND WILL DEPEND ON HOW FAR SOUTH THE COLD
FRONT MOVES. RIGHT NOW IT APPEARS IT WILL BE FAR ENOUGH SOUTH SO
AS NOT TO PRODUCE ANY RAIN ACTIVITY FOR THE MOUNT HOLLY SERVICE
AREA NORTH AND WEST OF THE I-95 CORRIDOR, BUT THERE COULD BE SOME
BRIEF SHOWER ACTIVITY IN FAR SOUTHERN NEW JERSEY AND THE DELMARVA.

FOR THE GRIDS, SIDED WITH HPC GUIDANCE EXCEPT FOR TEMPERATURE
WHICH WERE SHAVED DOWN JUST A BIT ON THU AND FRI TO ACCOUNT FOR
INCREASED CLOUD COVER.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

A WEAK FRONT WILL CROSS THE AREA TONIGHT AND A LOW ON THE FRONT
WILL THEN MOVE OFF THE CAROLINA COAST TONIGHT.

VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE MAJORITY OF
THE TAF PD. HOWEVER, THERE COULD BE SOME MVFR AND EVEN SOME LOCAL
IFR CONDS TONIGHT AS LOW LEVEL MOISTURE INCREASES IN RESPONSE TO
THE FRONT. CONFIDENCE IS LOW ON THE IFR, SO WILL NOT INDICATE
ANYTHING LOWER THAN MVFR ATTM. CONDS WILL IMPROVE SHORTLY AFTER
DAYBREAK ON MONDAY TO VFR WHERE THEY WILL REMAIN FOR THE REST OF
THE PD.

OTHERWISE...A WEAK EAST TO SOUTHEAST FLOW IN ADVANCE OF THE FRONT
WILL TURN MORE NORTHEAST OR NORTH IN THE WAKE OF THE FRONT TONIGHT
AND MONDAY ..BUT SPEEDS WILL BE MOSTLY LESS THAN 10 KNOTS AND WILL
PROBABLY BECOME CALM FOR MANY OF THE MORE RURAL TAF SITES DURING
TONIGHT.

OUTLOOK...
HIGH PRESSURE AND DRIER AIR WILL BUILD AND VFR CONDITIONS ARE
ANTICIPATED FOR THE FIRST HALF OF THE COMING WEEK.

&&

.MARINE...
MARINE CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY THRESHOLDS TONIGHT THROUGH EARLY THIS COMING WEEK AT
LEAST.

A WEAK FRONT WILL APPROACH THE COASTAL WATERS FROM THE WEST-
NORTHWEST AND CROSS THE AREA TONIGHT. A LOW ON THE FRONT WILL PASS
OFF THE CAROLINA COAST TONIGHT. HIGH PRESSURE WILL BUILD INTO OUR
AREA FOR MUCH OF THE UPCOMING WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...IOVINO
NEAR TERM...HAYES
SHORT TERM...IOVINO
LONG TERM...MIKETTA
AVIATION...NIERENBERG
MARINE...NIERENBERG
Hazardous weather outlook, Jun 5, 3:45 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT SUN JUN 5 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-062100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
345 PM EDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-062100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
345 PM EDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 6:59 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
659 PM EDT SUN JUN 5 2011

PAZ054-060-061-060000-
BERKS PA-CARBON PA-LEHIGH PA-
659 PM EDT SUN JUN 5 2011

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT BERKS...CARBON AND
LEHIGH COUNTIES...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 25 MILES WEST OF LEHIGHTON...MOVING
SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR TRESCKOW AROUND
715 PM...BEAVER MEADOWS AROUND 730 PM...LANSFORD...SUMMIT HILL
AROUND 745 PM...WANAMAKERS AND LENHARTSVILLE AROUND 800 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4066 7557 4047 7594 4059 7608 4060 7605
      4059 7603 4064 7600 4074 7578 4084 7594
      4090 7600 4092 7599 4097 7587 4097 7586

HAYES
Special weather statement, Jun 5, 7:39 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
739 PM EDT SUN JUN 5 2011

PAZ055-060045-
MONROE PA-
739 PM EDT SUN JUN 5 2011

...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF WILKES-BARRE...MOVING SOUTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR BLAKESLEE...TOBYHANNA AROUND
815 PM...LONG POND...POCONO RACEWAY AROUND 830 PM...REEDERS AND JONAS
AROUND 845 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LAT...LON 4108 7515 4084 7544 4095 7555 4097 7554
      4099 7550 4111 7562 4113 7566 4115 7562
      4123 7554 4123 7552 4125 7550 4125 7545

HAYES
Special weather statement, Jun 5, 7:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
744 PM EDT SUN JUN 5 2011

PAZ060-060045-
BERKS PA-
744 PM EDT SUN JUN 5 2011

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT BERKS COUNTY...

AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 36 MILES WEST OF LEHIGHTON...MOVING
SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR STRAUSSTOWN...
PORT CLINTON AROUND 830 PM...BERNVILLE AND CENTERPORT AROUND 845 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4052 7637 4052 7630 4054 7618 4056 7615
      4058 7609 4060 7605 4059 7603 4063 7600
      4046 7580 4028 7608 4051 7640

HAYES

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:59 PM EDTSpecial Weather StatementPHILehigh61 min
Jun 5, 7:39 PM EDTSpecial Weather StatementPHIMonroe66 min

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.